Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What causes heart burn and nausea after taking Pepcid?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2446 Questions
I had been taking Pepcid for 12 days but was taking 20mg at Breakfast, 40mg at dinner. I was still having a lot of heatburn after breakfast. My Dr. wanted me to take( 2) - 40mg - 1 at Breakfast and one at dinner. I decided to take Zantac instead which I did yesterday and 75mg and felt even worse. Dr. said I could take Pepcid again today if I wanted to. I took 1 Pepcid - 40mg this morning(for the 1st time instead of 20mg. and have had a lot of heartburn all AM. Does this just have to get into my system(full dose) I feel a little nocuous also. I had a break for one day from taking but I expected to have more relief. I take the 40 mg pill in the evening around 530pm before dinner and usually by 900am, my heartburn is done for the night. I didn't experience this with my first full pill this morning. Should I just give it more time. I have Gastritis and bad heartburn. How long should I give the full 2 pills to work before maybe switching. I've also felt very naucous in the morning while taking the 20mg/40. I was told that I probably would feel better taking the full prescribed dose? Again, how long should I give this present 40/40 to work.
Posted Wed, 5 Mar 2014 in General Health
Answered by Dr. Sumit Bhatti 1 hour later
Brief Answer: As below: Detailed Answer: Hi, Thank you for your query. 1. If Famotidine (Pepcid) is not effective, requeest a trial with other medications such as Ompeprazole, Pantoprazole, Rabeprazole. Domperidone may be added to further reduce reflux. 2. Get an abdominal sonography (Ultrasound) done to rule out any sliding (hiatus) hernia, gall bladder problems and so on. Acid and bile reflux may make you feel nauseous. Get your Liver Function tests done. 3. Liquid antacids such as Digene, Gelucil or Mucaine Gel will help in the short term to relieve the heartburn. 4. Discontinuing medications initially is likely to have a rebound effect. Use these medications under medical supervision for 8 to 12 weeks. If there is still no relief, you may require a gastroendoscopy, esophageal manometry and to rule out h. pylori infection. 5. Lifestyle and diet modifications are required. A bland diet, avoiding alcohol and tobacco, eating smaller meals well before bedtime and raising the head end of the bed by 4-6 inches will help. I hope that I have answered your query. If you have any further questions, I will be available to answer them. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor